Pennsylvania, 2003

Hail in Pennsylvania, July 8, 2003

July 8, 2003 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 8, 7:34 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 8, 7:34 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
834 PM EDT TUE JUL 08 2003

GUSTY TSTM OUTFLOWS ENTERING OUR SOUTHWEST AT PRESENT. MANY THANKS
TO PBZ UPSTREAM FOR FORWARDING REPORTS OF TREES DOWN IN FAYETTE AND
WESTMORELAND COUNTIES. ISSUED OUR OWN WARNING FOR CAMBRIA AND
SOMERSET FOR STRONG (30-50+KT) AND MERGING OUTFLOW BOUNDARIES OVER
FAYETTE COUNTY WHICH WILL REACH CAMBRIA AND SOMERSET MOMENTARILY.

SVR WATCH GOOD UNTIL MIDNIGHT...NO FURTHER UPDATES NEEDED TIL LATER
THIS EVENING.

DEVOIR

PREVIOUS DISCUSSION FOLLOWS:
------------------------------

BEAUTIFUL DAY...AS CLOUDS HAVE CLEARED MOST AREAS. EXCEPTIONS RE
NORTHERN TIER AND SOUTHEAST. OVER NORTH...MOISTURE TRAPPED BELOW
850MB INVERSION THAT SHOWED UP ON 12Z BUF SOUNDING. CLOUDS OVER
SOUTHEAST ARE DEBRIS LEFT OVER FROM MCS THAT DIED THIS MORNING.

NEXT ROUND OF PRECIPITATION NOW TO DETROIT AND SHOULD REACH OUR
NORTHWEST AREAS THIS EVENING. HIGHEST POPS TONIGHT OVER NORTH AND
WEST. SPLIT POPS TOMORROW WITH HIGHER POPS OVER WEST IN THE MORNING
AND HIGHEST POPS OVER SOUTHEAST FOR AFTERNOON. AVN/ETA QPF BLEND
PUTS MAX QPF AXIS RIGHT ALONG ROUTE 80 TOMORROW.

NEW GFS DRY FOR THURSDAY MORNING WITH SOME SHOWERS OVER THE WEST BY
AFTERNOON. IF GFS IS CORRECT...MOST OF THURSDAY WILL NICE. FRONT
TO CROSS THE REGION ON FRIDAY. MODELS HINT AT WAVE DEVELOPMENT ALONG
THE FRONT WHICH WILL SLOW IT DOWN. FRIDAY LOOKS WET AT THIS TIME.

COOLER...DRIER AIR TO FOLLOW FOR WEEKEND. KEPT GRIDS DRY SATURDAY.
SLIGHT CHANCE OVER NORTHWEST FOR RW/TRW AS TROUGH LOOKS TO SWING
THROUGH. ENSEMBLE RH FIELDS VERY DRY MON-WED SO KEPT GRIDS DRY. WITH
LOWER HEIGHTS EXTENDED TEMPS LOOK COMFORTABLE.

.CTP...SVR WX OUTLOOK FOR CWA.

DIRIENZO
Hazardous weather outlook, Jul 8, 5:01 AM EST, 15 hours 39 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

VERY WARM AND HUMID AIR OVER CENTRAL PENNSYLVANIA...COMBINED WITH A
COLD FRONT APPROACHING FROM THE GREAT LAKES...WILL SET THE STAGE FOR
POSSIBLE SEVERE THUNDERSTORMS TODAY. THE BEST CHANCE OF
THUNDERSTORMS THIS MORNING IS OVER THE LAUREL HIGHLANDS...AND THE
BEST CHANCE THIS AFTERNOON IS OVER THE NORTHERN TIER COUNTIES. ANY
STORMS THAT FORM TODAY WILL HAVE THE POTENTIAL OF PRODUCING ISOLATED
LARGE HAIL OR DAMAGING WIND GUSTS...AS WELL AS LOCALIZED FLOODING
FROM TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM TRACKING TO OUR NORTH THROUGH THE GREAT LAKES HAS THE
POTENTIAL OF PRODUCING SEVERE THUNDERSTORMS OVER CENTRAL
PENNSYLVANIA LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY WIND DAMAGE...OR HAIL OF 3/4 INCH
DIAMETER OR GREATER.

In the hours before

Special weather statement, Jul 8, 7:31 PM EST, 1 hour 9 minutes before
PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>052-056-057-
063>065-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 PM EDT TUE JUL 8 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...
NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SNYDER...SOMERSET...
SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...
UNION AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

DEVOIR

The radar

The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
July 8, 8:40 PM EST
Where
Somerset County, 5 mi W of Lavansville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.020, -79.250

Quarter sized hail was reported in Seven Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366919.